Alert archive / Mississippi / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 106, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Apr 16, 2022, 2:28 AM CDT for Lafayette County, Pontotoc County, Union County, Mississippi. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 16, 2022, 2:28 AM CDT (07:28 UTC)
- Expired
- Apr 16, 2022, 3:15 AM CDT
- In force
- 47 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Lafayette County, MS, Pontotoc County, MS, Union County, MS
The radar
The Columbus AFB radar (KGWX), 93 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 10:02 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 7.5 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 581 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1075 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 446 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 13.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 11:12 PM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, Apr 15, 11:12 PM CDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1112 PM CDT Fri Apr 15 2022
.DISCUSSION...
Updated for aviation discussion
&&
.PREV DISCUSSION... /issued 301 PM CDT Fri Apr 15 2022/
The airmass still remains fairly dry across the Midsouth but a
warm front will surge northward across the region later this
afternoon boosting dew points back into the low to middle 60s. The
moister airmass will initially arrive along and west of the
Mississippi river, then build to the east as the pressure gradient
tightens in response to a surface low approaching from the west,
tracking along the Red River. After the warm front surges north
this evening, a cold front will quickly move across the Midsouth
into central Mississippi where it will likely stall. Moisture
ahead of the cold front will likely pool across north Mississippi
where precipitable water values are expected to reach 1.5 inches,
well into the 90th percentile for mid April. Rain rates may exceed
1.5 inches per hour. As a result, we issued a Flood Watch
beginning at 1 am tonight. The Weather Prediction Center has
included all of the Midsouth in their day 1 Excessive Rain
Forecast marginal risk and much of north Mississippi and a portion
of East central Arkansas in both the day 2 and day 3 marginal
risk for excessive rainfall forecast.
The Storm prediction center has issued a Slight risk for severe
thunderstorms tonight for a large portion of west Tennessee,
northwest Mississippi, east Arkansas and the Missouri Bootheel. A
Marginal risk is in place for the remainder of west Tennessee and
north Mississippi. A fast moving shortwave is expected to move
into southwest Missouri this evening. The moisture we mentioned in
the flood discussion above will be in place as thunderstorms
develop over southwest Missouri and north Arkansas this evening
and track into a moderately unstable environment in over the
Midsouth. Initially, elevated supercells capable of producing
large to very large hail are expected over northeast Arkansas and
the Missouri Bootheel. As the evening progresses storms should
become more surface based increasing the threat for damaging wind.
As storms approach the Mississippi river storms should be
weakening somewhat but could make it into northwest Mississippi
before diminishing late tonight.
Tomorrow, depending on where the cold front stalls, there could be
additional strong to severe thunderstorms develop over north
Mississippi. Currently the Storm prediction center has about half
of north Mississippi in a marginal outlook for severe storms.
Wind, hail and flooding will be the primary threats. Long straight
hodographs suggest the potential for training and or backbuilding
storms across portions of north Mississippi. This would enhance
the threat of flooding across the region. Storms should diminish
in coverage and intensity after sunset.
Sunday looks cooler and wet across most of the Midsouth but the
threat of strong to severe thunderstorms should be low. Easter
Sunday looks to be one of the cooler days out of the next week or
so featuring lows in the mid 40s to mid 50s and highs in the upper
50s to near 70 degrees. Widespread showers possibly with
isolated embedded thunderstorms are expected.
Showers and any thunderstorms should weaken and begin to shift out
of the Midsouth into Alabama and Middle Tennessee Sunday night.
Monday through Midweek looks dry as surface high pressure builds
over the plains then shifts east across Missouri, Kentucky and
West Virginia then along the east Coast by Wednesday morning.
Expect high temperatures in the mid 60s to mid 70s Tuesday through
Thursday.
After Wednesday, guidance is not in good agreement. Expect
temperatures to trend warmer with highs approaching 80 degrees
again.
30
&&
.AVIATION...
SHRAs and TSRAs have developed along and ahead a warm front
stretched across the area this evening. Conds will lower to IFR
overnight. The cold front pushes south Saturday morning with
lingering showers through the day. South winds around 10 kts
shift to northeast around 10 kts with frontal passage. Conds will
improve to MVFR Saturday afternoon with VFR conds returning
Saturday evening.
SJM
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Saturday evening for Lee AR-Phillips.
MO...None.
MS...Flood Watch through Saturday evening for Alcorn-Benton MS-
Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...None.
&&Hazardous weather outlook, Apr 15, 3:23 PM CDT, 11 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 323 PM CDT Fri Apr 15 2022 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-162230- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 323 PM CDT Fri Apr 15 2022 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight There is a Slight risk for severe thunderstorms tonight for a large portion of west Tennessee, northwest Mississippi, east Arkansas and the Missouri Bootheel. A Marginal risk is in place for the remainder of west Tennessee and north Mississippi. Large to very large hail will likely be an initial threat this evening with the threat of damaging wind increasing later tonight. Localized heavy rainfall is also possible. A Flash flood watch has been issued from 1 am tonight through tomorrow. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Marginal Risk of Excessive Rainfall exists for the Mid South through Sunday. Localized heavy rain may lead to flash flooding. A Flash flood watch has been issued through tomorrow. Additional severe thunderstorms are possible in portions of north Mississippi and east central Arkansas tomorrow. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight into early Saturday morning.
In the hours before
Special weather statement, Apr 16, 12:34 AM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Memphis TN
1234 AM CDT Sat Apr 16 2022
MSZ002>004-TNZ089-090-160600-
Tippah MS-Marshall MS-Benton MS-Hardeman TN-Fayette TN-
1234 AM CDT Sat Apr 16 2022
...A strong thunderstorm will impact portions of north central
Marshall, northwestern Tippah, northern Benton, southeastern Fayette
and southern Hardeman Counties through 100 AM CDT...
At 1233 AM CDT, Doppler radar was tracking a strong thunderstorm near
Michigan City, or 16 miles northeast of Holly Springs, moving east at
70 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lamar, Canaan, Pocahontas, Lagrange, Michigan City, Walnut,
Middleton, Moscow, Falkner, Grand Junction, La Grange, Saulsbury,
Chalybeate, Brody, New Canaan, Hebron, Hamilton, Van Buren,
Tiplersville and Rogers Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern and northwestern Mississippi...and western Tennessee.
&&
LAT...LON 3485 8884 3493 8945 3506 8944 3521 8878
TIME...MOT...LOC 0533Z 265DEG 59KT 3499 8932
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
TLSJrSpecial weather statement, Apr 16, 12:44 AM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Memphis TN
1244 AM CDT Sat Apr 16 2022
MSZ006-160615-
Tishomingo MS-
1244 AM CDT Sat Apr 16 2022
...A strong thunderstorm will impact portions of northeastern
Tishomingo County through 115 AM CDT...
At 1243 AM CDT, Doppler radar was tracking a strong thunderstorm over
J P Coleman State Park, moving east at 70 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Iuka, J P Coleman State Park, Bacon Springs, Oldham, Hazard Switch,
Walker Siding and Blythe Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern Mississippi.
&&
LAT...LON 3476 8811 3482 8830 3499 8825 3499 8820
3492 8815 3490 8813 3489 8810
TIME...MOT...LOC 0543Z 265DEG 59KT 3492 8813
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TLSJrSpecial weather statement, Apr 16, 1:02 AM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Memphis TN
102 AM CDT Sat Apr 16 2022
MSZ001>004-008-014-160630-
Tippah MS-Marshall MS-Union MS-DeSoto MS-Benton MS-Tate MS-
102 AM CDT Sat Apr 16 2022
...A strong thunderstorm will impact portions of east central DeSoto,
northwestern Union, Marshall, western Tippah, eastern Tate and Benton
Counties through 130 AM CDT...
At 101 AM CDT, Doppler radar was tracking a strong thunderstorm near
Marianna, or 12 miles west of Wall Doxey State Park, moving east at
55 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Senatobia, New Albany, Holly Springs, Ripley, Wall Doxey State Park,
Byhalia, Blue Mountain, Snow Lake Shores, Keownville, Bethlehem, Red
Banks, Laws Hill, Barr, Independence, Gravestown, Marianna, Hickory
Flat, Ashland, Potts Camp and Falkner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern and northwestern Mississippi.
&&
LAT...LON 3446 8888 3463 8999 3487 8977 3494 8888
TIME...MOT...LOC 0601Z 265DEG 49KT 3472 8968
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
TLSJrLocal storm report, Apr 16, 1:24 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
124 AM CDT SAT APR 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM HAIL 6 W MT PLEASANT 34.95N 89.62W
04/16/2022 E1.50 INCH MARSHALL MS BROADCAST MEDIA
PHOTO OF QUARTER TO PING-PONG BALL SIZED
HAIL IN THE CAYCE COMMUNITY.
&&
MJSpecial weather statement, Apr 16, 1:32 AM CDT, 56 minutes before
Special Weather Statement
National Weather Service Memphis TN
132 AM CDT Sat Apr 16 2022
MSZ002>004-009-013>015-160700-
Lafayette MS-Pontotoc MS-Tippah MS-Marshall MS-Union MS-Benton MS-
Prentiss MS-
132 AM CDT Sat Apr 16 2022
...Strong thunderstorms will impact portions of northern Lafayette,
northwestern Pontotoc, Union, southern Marshall, southern Tippah,
southern Benton and west central Prentiss Counties through 200 AM
CDT...
At 132 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wall Doxey State Park to near Harmontown.
Movement was east at 40 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New Albany, Wall Doxey State Park, Blue Mountain, Ecru, Cambridge,
Harmontown, Keownville, Bethlehem, Laws Hill, Wheeler, Etta,
Pinedale, Hickory Flat, Potts Camp, Myrtle, Dumas, Abbeville, Shari,
Keel and Graham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern and northwestern Mississippi.
&&
LAT...LON 3461 8853 3449 8875 3450 8879 3448 8879
3432 8909 3451 8972 3455 8972 3455 8967
3460 8967 3471 8937
TIME...MOT...LOC 0632Z 280DEG 36KT 3467 8938 3457 8967
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
TLSJrLocal storm report, Apr 16, 1:51 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
151 AM CDT SAT APR 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 AM HAIL ABBEVILLE 34.51N 89.50W
04/16/2022 M1.00 INCH LAFAYETTE MS PUBLIC
PHOTO OF QUARTER-SIZED HAIL IN ABBEVILLE.
&&
MJThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 11:56 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Marshall, Tate, Tunica | 49 min |
| Apr 16, 12:44 AM CDT | Special Weather Statement | MEG | Tishomingo | 31 min |
| Apr 16, 1:02 AM CDT | Special Weather Statement | MEG | Benton, Marshall, Tate, Tippah, Union | 28 min |
| Apr 16, 1:32 AM CDT | Special Weather Statement | MEG | Union | 28 min |
| Apr 16, 1:50 AM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Marshall, Pontotoc, Union | 40 min |
| Apr 16, 2:19 AM CDT | Areal Flood Advisory | MEG | Lafayette, Marshall, Union | 3 hr |
| Apr 16, 2:49 AM CDT | Flash Flood Warning | MEG | Lafayette, Lee, Pontotoc, Union | 6 hr |
| Apr 16, 2:54 AM CDT | Special Weather Statement | MEG | Itawamba, Lee | 51 min |
| Apr 16, 3:19 AM CDT | Special Weather Statement | MEG | Pontotoc | 26 min |
| Apr 16, 3:19 AM CDT | Special Weather Statement | MEG | Pontotoc | 26 min |
| Apr 16, 3:47 AM CDT | Special Weather Statement | MEG | Chickasaw, Monroe, Pontotoc | 43 min |
| Apr 16, 4:39 AM CDT | Special Weather Statement | MEG | Chickasaw | 36 min |
| Apr 16, 7:46 AM CDT | Areal Flood Advisory | MEG | Calhoun, Yalobusha | 3 hr |
| Apr 16, 8:44 AM CDT | Flash Flood Warning | MEG | Calhoun, Yalobusha | 3 hr |
| Apr 16, 9:09 AM CDT | River Flood Warning | MEG | Monroe | 55 hr |
| Apr 16, 9:41 AM CDT | Areal Flood Advisory | MEG | Calhoun, Chickasaw, Lafayette, Lee, Pontotoc | 3 hr |
| Apr 16, 11:55 AM CDT | River Flood Warning | MEG | Monroe | 59 hr |
| Apr 15, 8:41 PM CDT | Special Weather Statement | MEG | Carroll | 34 min |
| Apr 15, 8:54 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll, Decatur, Henderson | 22 min |
| Apr 15, 9:14 PM CDT | Tornado Warning | MEG | Lauderdale, Tipton | 31 min |
| Apr 15, 9:41 PM CDT | Tornado Warning | MEG | Lauderdale, Tipton | 26 min |
| Apr 15, 9:54 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Haywood, Lauderdale, Tipton | 12 min |
| Apr 15, 10:05 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Haywood, Tipton | 7 min |
| Apr 15, 10:23 PM CDT | Special Weather Statement | MEG | Hardeman | 37 min |
| Apr 15, 10:42 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Hardeman, Haywood, Henderson, McNairy, Madison | 48 min |
| Apr 15, 10:58 PM CDT | Areal Flood Advisory | MEG | Haywood, Lauderdale, Tipton | 3 hr |
| Apr 15, 11:21 PM CDT | Areal Flood Advisory | MEG | Chester, Hardeman, McNairy | 3 hr |
| Apr 15, 11:28 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Hardeman, Henderson, McNairy, Madison | 32 min |
| Apr 16, 12:34 AM CDT | Special Weather Statement | MEG | Hardeman | 26 min |
| Apr 15, 7:55 PM CDT | Special Weather Statement | MEG | Greene | 35 min |
| Apr 15, 8:05 PM CDT | Tornado Warning | MEG | Craighead, Greene | 40 min |
| Apr 15, 8:36 PM CDT | Tornado Warning | MEG | Craighead, Greene, Mississippi, Poinsett | 24 min |
| Apr 15, 8:54 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Greene, Mississippi | 21 min |
| Apr 15, 8:59 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Mississippi, Poinsett | 46 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.